question-icon

What causes swelling in the face?

default
Posted on Wed, 1 Feb 2017
Question: I awoke yesterday morning with the right side of my upper lip and right cheek puffed up. Throughout the day the puffiness traveled from right to left across my upper lip to the same areas on the left side of my face and around to the left side of my lower lip. I have know idea what has caused this. There is no pain, just the puffiness.
doctor
Answered by Dr. Michelle Gibson James (51 minutes later)
Brief Answer:
combination of an anti inflammatory pain med, anti histamine

Detailed Answer:
HI, thanks for using healthcare magic

Swelling is part of the body's inflammatory response and it can occur in response to allergies, infection, trauma, side effect of medication etc

Though there is no pain or itching, you may want to consider treating with anti inflammatory medication solely to decrease this inflammation.
Eg a combination of an anti inflammatory pain medication and an antihistamine may help

Anti inflammatory pain meds include naproxen, ibuprofen , voltaren, etc

Antihistamines- benadryl, claritine, allegra, zyrtec

If there is no improvement or worsening occurs or swelling of the tongue,then you should see your doctor for an assessment and additional treatment.
Depending on the cause suspected, he or she may prescribe a short course of steroids if this is thought to be needed

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes swelling in the face?

Brief Answer: combination of an anti inflammatory pain med, anti histamine Detailed Answer: HI, thanks for using healthcare magic Swelling is part of the body's inflammatory response and it can occur in response to allergies, infection, trauma, side effect of medication etc Though there is no pain or itching, you may want to consider treating with anti inflammatory medication solely to decrease this inflammation. Eg a combination of an anti inflammatory pain medication and an antihistamine may help Anti inflammatory pain meds include naproxen, ibuprofen , voltaren, etc Antihistamines- benadryl, claritine, allegra, zyrtec If there is no improvement or worsening occurs or swelling of the tongue,then you should see your doctor for an assessment and additional treatment. Depending on the cause suspected, he or she may prescribe a short course of steroids if this is thought to be needed I hope this helps, feel free to ask any other questions